Alert archive / New Jersey / Special Weather Statements in 2020
Special Weather Statement, NWS Philadelphia/Mount Holly
NWS Philadelphia/Mount Holly issued this special weather statement at Jun 20, 2020, 5:53 PM EDT for Morris County, Sussex County, New Jersey. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 20, 2020, 5:53 PM EDT (21:53 UTC)
- Expired
- Jun 20, 2020, 6:45 PM EDT
- In force
- 52 min
- Issued by
- NWS Philadelphia/Mount Holly
Counties Morris County, NJ, Sussex County, NJ
The radar
The Philadelphia radar (KDIX), 105 km from the middle of the area, began a volume at 21:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 12:00Z, 9.9 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 255 J/kg
- Mixed-layer CIN
- -67 J/kg
- Mixed-layer LCL
- 913 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 28 m²/s²
- 0-3 km storm-relative helicity
- 19 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
223
WWUS81 KPHI 202153
SPSPHI
Special Weather Statement
National Weather Service Mount Holly NJ
553 PM EDT Sat Jun 20 2020
NJZ001-007>010-012-202245-
Morris-Hunterdon-Sussex-Somerset-Middlesex-Warren-
553 PM EDT Sat Jun 20 2020
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT MORRIS...NORTHEASTERN
HUNTERDON...SUSSEX...CENTRAL WARREN...NORTHERN SOMERSET AND NORTH
CENTRAL MIDDLESEX COUNTIES...
At 552 PM EDT, strong thunderstorms were clustered near Ogdensburg,
or 9 miles east of Newton. The storms are moving northward around 10
mph
Wind gusts up to 40 mph and pea size hail are possible with these
storms.
Locations impacted include...
Morristown, Newton, Dover, Madison, Hopatcong, Middlesex, Florham
Park, East Hanover, Lincoln Park, Kinnelon, Hackettstown, Chatham,
Boonton, Butler, Wharton, Washington, Rockaway, Morris Plains, Mount
Arlington and Franklin.
This includes the following highways...
Interstate 78 in New Jersey between mile markers 25 and 42.
Interstate 80 in New Jersey between mile markers 14 and 49.
Interstate 287 in New Jersey between mile markers 20 and 54.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4120 7437 4109 7450 4104 7450 4105 7445
4103 7442 4100 7430 4097 7428 4090 7427
4091 7433 4086 7432 4076 7437 4075 7436
4067 7446 4065 7440 4060 7446 4060 7436
4056 7438 4073 7510 4132 7461
TIME...MOT...LOC 2152Z 180DEG 0KT 4103 7457
$$
NCWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this special weather statement went out at Jun 20, 3:26 PM EDT, 2 hours 27 minutes earlier.
Area forecast discussion, Jun 20, 3:26 PM EDT, 2 hours 27 minutes before
Area Forecast Discussion National Weather Service Mount Holly NJ 326 PM EDT Sat Jun 20 2020 .SYNOPSIS... A weak mid-level low will drift slowly off the coast of the Mid- Atlantic this weekend with lee troughing developing in its wake. Through the middle of next week a series of upper level disturbances will bring periodic chances for storms. A cold front is forecast to move through the eastern U.S. late in the week. && .NEAR TERM /UNTIL 6 AM SUNDAY MORNING/... Numerous showers and thunderstorms continue across the DELMARVA this afternoon with coverage slowly increasing over NJ and southeast PA. In the upper levels of the atmosphere the low resides over eastern PA with a shear axis extending northeast towards Caribou. Accompanying the low pressure is weak height falls across NJ and DE (only about 20 m or so). At the surface, a sea breeze moved inland across the DELMARVA and was the impetus for convective initiation. As of current, outflow near BWI has collided with the remnant cold pool from earlier convection over the DELMARVA. This has allowed for continued convective development. Also noted today was the weak mean steering flow (only around 10 kts or so). This will promote slow cell movement to the north. The propagation component (or cold pool motion) will likely play an important role today on where storms ended up moving (as already seen with storms over the DELMARVA). Further north into central NJ, coverage has also continued to expand with forecast soundings showing further destabilization. This is also the case in southeast PA. Overall, the best coverage (outside of the DELMARVA) looks to be in southeast PA or slightly further northwest than initially expected. As the afternoon progresses, coverage is forecast to increase over much of the region as MLCAPE values remain above 1000 J/kg. The primary threat with these storms will be heavy rainfall with a secondary threat of some gusty winds. This evening showers and thunderstorms will slowly decrease in coverage as day time heating is lost. && .SHORT TERM /6 AM SUNDAY MORNING THROUGH SUNDAY NIGHT/... On Sunday the shear axis will start to close off as the upper level low slowly exits the coastline. Weak differential anticyclonic vorticity advection will commence leading to weak subsidence which should make convective coverage much less Sunday compared to today. Also, forecast soundings are showing a weak cap in place around 850 MB. Still though, PWATs remain around 1.5" and an inland moving sea breeze over NJ and DE warrant at least chance PoPs. High temperatures will again be in the mid 80s. && .LONG TERM /MONDAY THROUGH SATURDAY/... Long range forecast looks on track and only minor adjustments were made to reflect latest guidance. A weak west-southwest midlevel flow will develop across the area on Monday. Low-amplitude perturbations will migrate east-northeast downstream of a positively-tilted trough in the central U.S. for the first half of the week. One perturbation will likely be well-timed with diurnal heating on Monday, with convection likely to develop in much of the Northeast/Appalachians by afternoon. Vertical wind shear will remain quite weak (< 20 kt 0-6 km bulk wind difference), but CAPE may be more pronounced in a relative sense, especially given that (1) midlevel drying will have occurred upstream of the midlevel low and (2) inverted-V profiles will likely develop via strong insolation by afternoon. As such, the risk of severe storms (albeit still low) may be a little higher than in prior days, as stronger convective cores may mix down negatively buoyant air via water loading processes more efficiently. Locally heavy rainfall remains a threat given weak tropospheric flow, as well. The environment changes little on Tuesday, and another weak perturbation may approach the Mid-Atlantic during the afternoon. Consensus of deterministic models suggests this perturbation may be somewhat farther west during peak heating than on Monday, which would likely result in sparser convective coverage in our area (higher to our west). That said, suspect at least scattered convection to develop again given strong insolation within ambient warm/moist low-level profiles. Given the sparser coverage and low-level flow that may become slightly more southwesterly, highs will be around 90F in the urban corridor. Models depict the approach of the larger-scale shortwave trough to the Great Lakes/Northeast Wednesday and Thursday. With a cold- frontal passage likely to occur some time during this period, chances for storms will be somewhat higher in its proximity. Additionally, the environment may become conducive to increased storm organization via modestly improving wind profiles. This appears to be the period of time when severe storms are most probable during the medium-range period. Temperatures in advance of the front will be hot, so Wednesday in particular may be another potential 90F day for portions of the area. Some cooling/drying may occur upstream of the front late in the week, but do not expect anything drastic. && .AVIATION /20Z SATURDAY THROUGH THURSDAY/... The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG, KILG, KMIV, KACY and surrounding areas. Through this evening...Prevailing VFR, however, scattered showers and thunderstorms are expected into the evening. Any storms could produce localized IFR conditions, and will likely be slow moving. Near the coast, including KACY, the risk for storms is lower. South to southeast winds, less mainly less then 10 kts. Best chance of seeing higher winds speeds will be at KACY. High confidence in overall trends. Tonight... Mainly VFR initially. Stratus development with associated MVFR/possibly IFR cigs is expected later in the night. Light south or southeast winds becoming light and variable or calm. Moderate confidence. Sunday...Prevailing VFR. Showers and thunderstorms are possible, but should be more widely scattered. Any storms could produce localized IFR conditions. South to southeast winds, less mainly less then 10 kts. High confidence in overall trends. Outlook... Sunday night through Thursday: Daily chances for showers/storms, primarily during the afternoon and evening, with brief restrictions likely in their proximity. Coverage will be scattered, so impacts at the terminals are not expected each day and will likely be fairly brief when a storm occurs. Mainly VFR outside of storms, though some sub-VFR is possible during the late overnight and early morning hours. Light south or southwest winds through the period. Moderate confidence. && .MARINE... Through tonight... Sub-SCA conditions are expected with seas 2 to 3 ft and winds S or SE at around 10 kt. Low stratus and fog is possible through this morning and again tonight. Outlook... Sunday through Thursday: Sub-advisory winds/seas expected. Periodic chances for showers/storms through the period (though the best chances are on land). The chances may be a little higher Tuesday through Thursday as a cold front slowly approaches the region. Rip Currents... With light winds and seas continuing, the risk for the formation of dangerous rip currents is expected to remain low through Sunday. && .EQUIPMENT... The NOAA Weather Radio All Hazards from Hibernia Park PA (WNG704) will remain off the air until further notice due to damage to the antenna during the June 3 derecho. && .PHI WATCHES/WARNINGS/ADVISORIES... PA...None. NJ...None. DE...None. MD...None. MARINE...None. && Synopsis...Franklin/Haines Near Term...Haines Short Term...Haines Long Term...CMS/Franklin Aviation...Franklin/Haines/Kruzdlo Marine...Franklin/Haines Equipment...PHI
Hazardous weather outlook, Jun 20, 3:16 PM EDT, 2 hours 37 minutes before
Hazardous Weather Outlook National Weather Service Mount Holly NJ 316 PM EDT Sat Jun 20 2020 DEZ001>003-MDZ008-012-015-019-020-NJZ001-007>010-012-015>019-021- PAZ054-055-060>062-070-071-101>106-211930- New Castle-Kent-Inland Sussex-Cecil-Kent MD-Queen Annes-Talbot- Caroline-Sussex-Warren-Morris-Hunterdon-Somerset-Middlesex-Mercer- Salem-Gloucester-Camden-Northwestern Burlington-Cumberland-Carbon- Monroe-Berks-Lehigh-Northampton-Delaware-Philadelphia- Western Chester-Eastern Chester-Western Montgomery- Eastern Montgomery-Upper Bucks-Lower Bucks- 316 PM EDT Sat Jun 20 2020 This Hazardous Weather Outlook is for central Delaware, northern Delaware, southern Delaware, northeast Maryland, central New Jersey, northern New Jersey, northwest New Jersey, southern New Jersey, east central Pennsylvania, northeast Pennsylvania and southeast Pennsylvania. .DAY ONE...This afternoon and tonight. Scattered thunderstorms are expected to develop this afternoon. Some of the storms may produce locally heavy rainfall, which may lead to an isolated instance of flash flooding. .DAYS TWO THROUGH SEVEN...Sunday through Friday. There is a chance of storms daily through at least Wednesday. Some of the storms may produce locally heavy rainfall, which may lead to an isolated instance of flash flooding. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures. DEZ004-NJZ014-024>026-211930- Delaware Beaches-Eastern Monmouth-Atlantic Coastal Cape May- Coastal Atlantic-Coastal Ocean- 316 PM EDT Sat Jun 20 2020 This Hazardous Weather Outlook is for southern Delaware, central New Jersey and southern New Jersey. .DAY ONE...This afternoon and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. There is a chance of storms daily through at least Wednesday. Some of the storms may produce locally heavy rainfall, which may lead to an isolated instance of flash flooding. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures. ANZ430-431-450>455-211930- Delaware Bay waters north of East Point NJ to Slaughter Beach DE- Delaware Bay waters south of East Point NJ to Slaughter Beach DE- Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm- Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm- Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm- Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm- Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm- Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm- 316 PM EDT Sat Jun 20 2020 This Hazardous Weather Outlook is for Atlantic coastal waters and Delaware Bay Waters. .DAY ONE...This afternoon and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Sunday through Friday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures. NJZ013-020-022-023-027-211930- Western Monmouth-Ocean-Atlantic-Cape May-Southeastern Burlington- 316 PM EDT Sat Jun 20 2020 This Hazardous Weather Outlook is for central New Jersey and southern New Jersey. .DAY ONE...This afternoon and tonight. Hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. There is a chance of storms daily through at least Wednesday. Some of the storms may produce locally heavy rainfall, which may lead to an isolated instance of flash flooding. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures.
In the hours before
Local storm report, Jun 20, 4:16 PM EDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
416 PM EDT SAT JUN 20 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 PM HEAVY RAIN WASHINGTON TWP 39.75N 75.08W
06/20/2020 M3.00 INCH GLOUCESTER NJ TRAINED SPOTTER
&&
TCDSpecial weather statement, Jun 20, 5:00 PM EDT, 53 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
500 PM EDT Sat Jun 20 2020
NJZ007-009-PAZ105-202130-
Hunterdon-Warren-Upper Bucks-
500 PM EDT Sat Jun 20 2020
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL HUNTERDON...SOUTHWESTERN
WARREN AND NORTH CENTRAL BUCKS COUNTIES...
At 500 PM EDT, a strong thunderstorm was located over Milford, or 11
miles southeast of Easton, moving north at 15 mph.
Wind gusts up to 40 mph and half inch hail are possible with this
storm.
Locations impacted include...
High Bridge, Clinton, Alpha, Glen Gardner, Ferndale, Hampton,
Frenchtown, Milford, Bloomsbury, Riegelsville, Revere, Erwinna,
Annandale and Phillipsburg.
This includes Interstate 78 in New Jersey between mile markers 0 and
18.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4069 7484 4045 7501 4050 7524 4061 7521
4060 7520 4062 7520 4062 7519 4065 7520
4068 7517 4068 7520 4074 7518
TIME...MOT...LOC 2100Z 195DEG 13KT 4055 7511
NCLocal storm report, Jun 20, 5:20 PM EDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
520 PM EDT SAT JUN 20 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM HEAVY RAIN SEWELL 39.77N 75.15W
06/20/2020 M3.50 INCH GLOUCESTER NJ TRAINED SPOTTER
&&
TCDSpecial weather statement, Jun 20, 5:27 PM EDT, 26 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
527 PM EDT Sat Jun 20 2020
NJZ009-PAZ105-106-202200-
Hunterdon-Lower Bucks-Upper Bucks-
527 PM EDT Sat Jun 20 2020
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN HUNTERDON AND
CENTRAL BUCKS COUNTIES...
At 527 PM EDT, a strong thunderstorm was located over Gardenville, or
20 miles south of Easton, moving north at 15 mph.
Wind gusts up to 40 mph and half inch hail are possible with this
storm.
Locations impacted include...
Doylestown, Byram, Bedminster, Chalfont, Tinicum, Dublin, Ferndale,
Frenchtown, Milford, Stockton, Fricks, Revere, Ottsville,
Sergeantsville, Pipersville, Erwinna, Gardenville, Lumberville, New
Britain and Silverdale.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4026 7507 4031 7529 4060 7517 4063 7515
4064 7511 4056 7486
TIME...MOT...LOC 2127Z 199DEG 14KT 4039 7513
NCSpecial weather statement, Jun 20, 5:30 PM EDT, 23 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
530 PM EDT Sat Jun 20 2020
NJZ012-202145-
Middlesex-
530 PM EDT Sat Jun 20 2020
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN MIDDLESEX COUNTY...
At 529 PM EDT, a strong thunderstorm was located over Colonia, or
near Linden, moving north at 20 mph.
Wind gusts up to 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Perth Amboy, Edison, Carteret, Colonia, Woodbridge, South Plainfield,
Metuchen, Iselin, Fords, Sewaren, Port Reading and Avenel.
This includes the following highways...
New Jersey Turnpike between exits 11 and 12.
Interstate 287 in New Jersey between mile markers 0 and 5.
Garden State Parkway between mile markers 127 and 134.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4055 7423 4055 7425 4053 7425 4049 7428
4053 7443 4060 7441 4061 7433 4059 7429
4059 7421 4058 7421
TIME...MOT...LOC 2129Z 194DEG 28KT 4059 7430
NCSpecial weather statement, Jun 20, 5:53 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
553 PM EDT Sat Jun 20 2020
NJZ001-007>010-012-202245-
Morris-Hunterdon-Sussex-Somerset-Middlesex-Warren-
553 PM EDT Sat Jun 20 2020
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT MORRIS...NORTHEASTERN
HUNTERDON...SUSSEX...CENTRAL WARREN...NORTHERN SOMERSET AND NORTH
CENTRAL MIDDLESEX COUNTIES...
At 552 PM EDT, strong thunderstorms were clustered near Ogdensburg,
or 9 miles east of Newton. The storms are moving northward around 10
mph
Wind gusts up to 40 mph and pea size hail are possible with these
storms.
Locations impacted include...
Morristown, Newton, Dover, Madison, Hopatcong, Middlesex, Florham
Park, East Hanover, Lincoln Park, Kinnelon, Hackettstown, Chatham,
Boonton, Butler, Wharton, Washington, Rockaway, Morris Plains, Mount
Arlington and Franklin.
This includes the following highways...
Interstate 78 in New Jersey between mile markers 25 and 42.
Interstate 80 in New Jersey between mile markers 14 and 49.
Interstate 287 in New Jersey between mile markers 20 and 54.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4120 7437 4109 7450 4104 7450 4105 7445
4103 7442 4100 7430 4097 7428 4090 7427
4091 7433 4086 7432 4076 7437 4075 7436
4067 7446 4065 7440 4060 7446 4060 7436
4056 7438 4073 7510 4132 7461
TIME...MOT...LOC 2152Z 180DEG 0KT 4103 7457
NCThe office that day
Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 19, 8:55 PM EDT | Special Weather Statement | PHI | Sussex | 35 min |
| Jun 20, 12:32 PM EDT | Areal Flood Advisory | PHI | Salem | 4 hr |
| Jun 20, 2:57 PM EDT | Special Weather Statement | PHI | Gloucester | 33 min |
| Jun 20, 3:20 PM EDT | Areal Flood Advisory | PHI | Camden, Gloucester | 4 hr |
| Jun 20, 3:29 PM EDT | Special Weather Statement | PHI | Camden, Gloucester | 31 min |
| Jun 20, 3:34 PM EDT | Flash Flood Warning | PHI | Camden, Gloucester | 4 hr |
| Jun 20, 3:43 PM EDT | Severe Thunderstorm Warning | PHI | Burlington, Camden | 32 min |
| Jun 20, 4:08 PM EDT | Special Weather Statement | PHI | Burlington | 37 min |
| Jun 20, 5:00 PM EDT | Special Weather Statement | PHI | Hunterdon | 30 min |
| Jun 20, 5:27 PM EDT | Special Weather Statement | PHI | Hunterdon | 33 min |
| Jun 20, 5:30 PM EDT | Special Weather Statement | PHI | Union | 15 min |
| Jun 20, 5:53 PM EDT | Areal Flood Advisory | PHI | Hunterdon | 3 hr |
| Jun 20, 2:19 PM EDT | Areal Flood Advisory | PHI | Chester | 2 hr |
| Jun 20, 4:09 PM EDT | Areal Flood Advisory | PHI | Berks | 3 hr |
| Jun 20, 4:10 PM EDT | Special Weather Statement | PHI | Philadelphia | 35 min |
| Jun 20, 1:27 PM EDT | Special Weather Statement | PHI | Queen Anne's | 33 min |
| Jun 20, 2:00 PM EDT | Special Weather Statement | PHI | Caroline | 30 min |
| Jun 20, 2:35 PM EDT | Special Weather Statement | PHI | Caroline, Queen Anne's | 25 min |
Nearby
Special Weather Statements in New Jersey, 2020Every special weather statement in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.